Utah, 2014Winter Storm and Winter Weather in Utah, May 10 to 12, 2014
May 10 to 12, 2014 · NWS GJT · 3 events in 3 counties and zones
A moist and slow moving upper low produced heavy snowfall to many mountain areas in eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and slow moving upper low produced heavy snowfall to many mountain areas in eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 4:14 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, May 10, 4:14 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT SAT MAY 10 2014
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 332 PM MDT SAT MAY 10 2014
THE STORM WHICH WILL IMPACT THE REGION DURING THE REMAINDER OF THE
WEEKEND TAKING SHAPE OVER THE PACIFIC NORTHWEST EARLY TODAY. AHEAD
OF THIS SYSTEM A WEAK DISTURBANCE WAS MOVING OVER THE AREA
GENERATING SOME LIGHT OVERRUNNING SHOWERS...MAINLY NORTH OF THE
I-70 CORRIDOR. SHOWERS WILL BECOME MORE CONVECTIVE IN NATURE THIS
AFTERNOON AS LAPSE RATES STEEPEN IN RESPONSE TO DAYTIME HEATING. A
FEW THUNDERSTORMS ARE POSSIBLE. SNOW LEVEL FROM 9500 TO 10000 FEET
SO EXPECT SOME LIGHT ACCUMULATIONS IN THE HIGH PASSES. IN LIGHT OF
THIS...CONSIDERED STARTING WINTER STORM WARNINGS EARLY FOR THE
NORTHERN MOUNTAINS BUT BELIEVE IMPACTS WILL BE MINOR BEFORE
SUNDOWN SO HELD OFF.
MODELS REMAIN CONSISTENT IN DROPPING THE STORM/S CENTER SOUTH-
SOUTHEASTWARD FROM NEAR BOISE THIS EVENING TO SOUTHWEST UTAH BY
12Z SUNDAY. AS THIS OCCURS...FRONTOGENETIC FORCING WILL INTENSIFY
BAROCLINICITY ALONG THE WARM FRONT DRAPED OVER THE NORTH. LOW-
LEVEL CONVERGENCE ALONG THE BOUNDARY COMBINED WITH INCREASING
MID-LEVEL DIVQ AND STRONG JET LEVEL DIVERGENCE WILL RESULT IN
WIDESPREAD PRECIPITATION FOR AREAS ALONG...BUT MAINLY NORTH OF THE
I-70 CORRIDOR. SNOW LEVELS REACH THE MOUNTAIN BASES OF THE ELKHEAD
AND EASTERN UINTA MOUNTAINS BY SUNRISE SO LOWER ELEVATIONS OF THE
NORTH AND ALONG THE I-70 CORRIDOR WILL REMAIN IN RAIN THROUGH THE
NIGHT. SHOWER ACTIVITY MORE SCATTERED OVER THE LOWER ELEVATIONS OF
SOUTHEAST AND SOUTHWEST COLORADO WHERE DYNAMIC FORCING AND
MOISTURE MORE LIMITED THOUGH INSTABILITY MORE FAVORABLE FOR
ISOLATED THUNDERSTORMS.
THE STORM CENTER SHIFTS TO SOUTHWEST COLORADO DURING THE LATTER
PART OF THE DAY SUNDAY. UPWARD FORCING REMAINS IMPRESSIVE ACROSS
THE FORECAST AREA WHICH SHOULD TRANSLATE INTO PRECIPITATION IN ONE
FORM OR ANOTHER REGION WIDE. CAA ACROSS THE NORTH AND ON THE
BACKSIDE OF THE LOW OVER SOUTHEAST UTAH WILL BRING SNOW TO THE
LOWER ELEVATIONS IN THESE AREAS. MEANWHILE...WARM SECTOR REMAINS
OVER SOUTHWEST COLORADO SO EXPECT RAIN ALONG WITH A FEW
THUNDERSTORMS. MOUNTAINS WILL CONTINUE TO RECEIVE MODERATE TO
HEAVY SNOW AND SOME BLOWING SNOW...ESPECIALLY ACROSS THE EASTERN
UINTA MOUNTAINS WHERE 7H WINDS RANGE FROM 40 TO 50 KTS FROM THE
NORTHEAST. EXPECT FLOW OVER THE EASTERN END OF THE UINTAS LIKELY
TO BRING ADVISORY LEVEL WIND TO A GOOD PORTION OF THE EASTERN
UINTA BASIN AND WILL HOIST NPW WITH THIS PACKAGE.
THOUGH DYNAMICS WANE SUNDAY NIGHT PLENTY OF MOISTURE AND INSTABILITY
TO KEEP SNOW GOING IN THE COLORADO MOUNTAINS AND ITS HIGH VALLEYS
THROUGH THE NIGHT. CURRENT WINTER HILITES APPEARED ON TRACK AND
MADE NO CHANGES TO THIS PACKAGE. LOWER VALLEYS STILL APPEARED TOO
WARM FOR ANY ACCUMULATING SNOW UNTIL LATE SUNDAY NIGHT WHEN
PRECIPITATION CHANCES ON THE DECLINE.
INFLUX OF COLDER AIR NOT SO PROFOUND YET TONIGHT...BUT BY SUNDAY
AFTERNOON TEMPERATURES WILL BE MUCH COLDER (ON THE ORDER OF 15 TO
20 DEGREES). FREEZING TEMPERATURES FOR LOWER ELEVATIONS POSSIBLE
LATE SUNDAY NIGHT AND WILL ISSUE FREEZE WATCH FOR THOSE AREAS
WHERE VEGETATION THREATENED.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 332 PM MDT SAT MAY 10 2014
TROUGH IS A LITTLE SLOW LEAVING ON MONDAY AS SECONDARY ENERGY ON ITS
BACKSIDE DROPS SOUTH ACROSS THE FORECAST AREA AND WILL KEEP SOME
SHOWERS IN MAINLY WESTERN CO. BOOSTED POPS A BIT ON MONDAY AS A
RESULT. 700 MB WIND FIELD SHOWED THIS ENERGY FORMING A WEAK LOW
CIRCULATION OVER SW CO MONDAY AFTERNOON AND NIGHT...SO ALSO KEPT A
CHANCE OF SHOWERS OVER THE SAN JUANS MONDAY NIGHT WHILE TAPERING
OFF POPS ACROSS THE NORTHERN AND CENTRAL MTNS AFTER MIDNIGHT.
MONDAY NIGHT LOOKS QUITE CHILLY WITH WIDESPREAD FREEZING TEMPS
POSSIBLE AS SKIES BEGIN TO CLEAR IN CONTINUED NORTHERLY FLOW AND
WEAK COLD ADVECTION.
NORTHERLY FLOW CONTINUES ON TUESDAY BUT SHOULD BE DRIER WITH PRECIP
WATER VALUES DROPPING TO OR BELOW 1/4 INCH. DOWNWARD QG FORCING
SHOULD ALSO WORK TO SUPPRESS PRECIPITATION WITH ONLY SOME ISOLATED
SHOWERS POSSIBLE OVER THE CENTRAL AND SOUTHERN CO MTNS.
TEMPERATURES RECOVER TO SEASONABLE OR ABOVE NORMAL LEVELS THE LAST
HALF OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE DEVELOPS OVER THE FAR
WEST...THEN SHIFTS OVER THE GREAT BASIN BY NEXT WEEKEND. HIGHS
AROUND 90 ARE POSSIBLE IN FAR SE UT FRIDAY AND SATURDAY.
GENERALLY DRY NORTHWEST FLOW IS EXPECTED INTO FRI THOUGH SMALL
EMBEDDED DISTURBANCES WILL BRING SOME CLOUDS AND A SLIGHT CHANCE
OF SHOWERS TO THE NRN CO MTNS ABOUT THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 1705 AM MDT SAT MAY 10 2014
A MAJOR WINTER-LIKE STORM IS POISED TO POUND THE REGION. MAJOR
OBSTRUCTIONS TO AVIATION EXPECTED TONIGHT THROUGH SUNDAY NIGHT.
THERE ARE SOME ISSUES WITH THE RAIN/SNOW LINE. OTHERWISE MTNS WILL
BE OBSCURED. AREA AIRPORTS WILL SEE CONDITIONS DETERIORATE THIS
EVENING WITH CIGS AT OR BELOW 030 AND VIS AT OR BLO 3SM IN
SHRA/SHSN. ISOLATED THUNDERSTORMS WILL PRODUCE LOCAL CIGS 010 IN
HEAVY SHOWERS. STRONG WINDS WILL BE SHIFTING AS THE UPPER LOW
TRACKS THROUGH THE REGION. MODERATE TO STRONG TURBULENCE EXPECTED
THROUGHOUT THE REGION THROUGH SUNDAY EVENING. KCAG KHDN KSBS
COULD ALL SEE STRONG NE WINDS G30-40KT AT SURFACE AFTER 15Z
SUNDAY. KVEL MAY SEE MTN WAVE WINDS OF G40-50KTS AFT 15Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
COZ006-007-011-020-021.
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
COZ014.
WINTER STORM WARNING UNTIL 9 AM MDT MONDAY FOR COZ003>005-009-
010-012-013-017>019.
WINTER STORM WARNING FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
COZ001-002-007-008.
UT...WINTER STORM WARNING UNTIL MIDNIGHT MDT SUNDAY NIGHT FOR UTZ023-
025.
WIND ADVISORY FROM 9 AM TO 10 PM MDT SUNDAY FOR UTZ024.
FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
UTZ027.
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY
NIGHT FOR UTZ029.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT MONDAY FOR UTZ028.
&&
SHORT TERM...NL
LONG TERM...JAD
AVIATION...JOEHazardous weather outlook, May 10, 5:01 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT SAT MAY 10 2014
COZ001>014-017>023-UTZ022>025-027>029-111215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING RAIN...SNOW...AND THUNDERSTORMS TO
UTAH AND COLORADO TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED FROM NOON ONWARDS WITH RAIN CHANGING TO SNOW
OVERNIGHT AS THE COLD FRONT MOVES THROUGH. MANY WINTER WEATHER
HIGHLIGHTS HAVE BEEN ISSUED IN RESPONSE TO THIS STORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW CONTINUES SUNDAY THROUGH MONDAY MORNING WITH OVER A FOOT OF
NEW SNOW POSSIBLE FOR MANY MOUNTAIN LOCATIONS. PRECIPITATION
SHOULD END BY MONDAY MORNING WITH SOME RESIDUAL SHOWERS POSSIBLE
ALONG THE CONTINENTAL DIVIDE. HIGH PRESSURE THEN BUILDS IN AND
PERSISTS THROUGH FRIDAY AS TEMPERATURES WARMUP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Storm, Eastern Uinta Mountains
- When
- May 10, 8:00 PM MST to May 12, 8:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 18 inches were measured across the area. Locally higher amounts included 26 inches at the Hickerson Park SNOTEL site. Wind gusts of 25 to 45 mph produced extensive blowing and drifting snow, with snow drifts up to 3 feet deep.
Winter Weather, La Sal & Abajo Mountains
- When
- May 10, 10:00 PM MST to May 11, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area above the 7500 foot level. Locally higher amounts included 8 inches in the La Sal Mountains. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Tavaputs Plateau
- When
- May 11, 12:00 AM MST to May 12, 5:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 11 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 10 to 12, 2014$30 million · EF3 · 32 events
- High Wind in Nevada, May 10, 20141 death · $201,000 · 58 kt wind · 6 events
- Tornadoes and Hail in Missouri, May 10 to 11, 2014$10,000 · EF2 · 62 events
- Tornado and Flood in Kansas, May 10, 2014$201,000 · EF0 · 41 events
- High Wind in California, May 10 to 11, 2014$531,000 · 85 kt wind · 4 events
- Winter Storm and High Wind in Utah, May 10 to 11, 20142 injured · $135,000 · 63 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, May 10 to 12, 2014$88,000 · EF1 · 3 events
- Heavy Snow in Wyoming, May 10 to 12, 201450 events
- Hail and Damaging Winds in Kansas, May 10, 20142.75 in hail · 42 events
- Hail and Damaging Winds in North Carolina, May 10 to 12, 2014$21,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Missouri, May 10 to 11, 20141.5 in hail · 18 events
- Hail and Damaging Wind in Kentucky, May 10, 2014$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514982, 514986, 514985.